Virginia, 2003

Flash Flooding and Damaging Winds in Virginia, June 14, 2003

June 14, 2003 · NWS LWX · 13 events in 8 counties and zones

Scattered thunderstorms with high winds and very heavy downpours moved through Northern Virginia between 3 PM and 8 PM on the 14th. In Orange County, a tree was downed onto Route 20.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with high winds and very heavy downpours moved through Northern Virginia between 3 PM and 8 PM on the 14th. In Orange County, a tree was downed onto Route 20. In Madison County, trees were downed in Banco and in the Malvern subdivision of Madison. In Spotsylvania County, street flooding was reported in Chancellorsville where 2 inches of rain fell in one hour. In Stafford County, Route 1, Decatur Road, and Mountain View Road were partially closed by flooding. An observer at Shelton Shop Road in the northern part of the county recorded 2.24 inches of rain. In Fauquier County, a tree was downed onto Route 17 in Morrisville. In Loudoun County, water covered roads in Hamilton. Ponding of water was also reported at the intersection of Route 28 and Old Ox Road (Route 606). In Fairfax County, trees were downed onto wires in Lorton. Trees were uprooted in Huntington near the intersection of Telegraph Road and the Beltway. In Groveton Heights, a large tree was downed onto a house. In Springfield, three trees were downed including one which fell onto a home. A tree was also downed onto the George Washington Parkway and Morningside Drive. A wind gust of 46 MPH was recorded near Lorton. In addition, heavy rains washed out a portion of the Fairfax County Parkway. In Prince William County, trees and power lines were downed in Woodbridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 12:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 12:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT SAT JUN 14 2003

SVR TSTM WATCH ISSUED FOR ALMOST ENTIRE CWA. GOES DERIVED SOUNDINGS
AND PRODUCTS INDICATE SBCAPES IN EXCESS OF 3000 J/KG AND LIFTED
INDICES AROUND -7. SATELLITE DERIVED PRODUCTS ALSO INDICATE GOOD
LIKELIHOOD OF WET MICROBURSTS AND ENOUGH MID-LVL FLOW TO PROVIDE
STORM ORGANIZATION. MAIN THREAT EXPECTED TO BE DAMAGING WINDS. RADAR
IS STILL DOWN AND RESTORAL TIME IS STILL UNKNOWN. WILL UPDATE
PRODUCTS ASAP.

ROSA

PREVIOUS AFD....

.SHORT TERM (TODAY AND TONIGHT)...
GOING TO HAVE TO START PHONING IN THE FORECAST FROM HOME...THIS IS
GETTING RATHER MONOTONOUS. ANOTHER HUMID...STICKY...THUNDERSTORMS IN
THE AFTERNOON/EVENING KIND OF DAY. WITH PRECIP H2O AMOUNTS AGAIN
AROUND 2 INCHES AND DWPTS STAYING AROUND 70 DON/T SEE ANY REASON WHY
THERE WILL NOT BE MORE FLOOD WARNINGS TODAY. FOR THAT REASON WILL
COME OUT WITH A FLOOD WATCH FOR MOST OF THE CWA. WILL AGAIN LEAVE
OUT LOWR S MD AND THE FREDERICKSBURG AREA SINCE THE COASTL PLAIN SE
OF THE FALL LINE IS MUCH HARDER TO FLOOD. THIS TIME WILL LEAVE OUT
SW VA WHICH HAS HAD LESS RAIN...AND ALLGNY CO MD AND THE WESTERN
COUNTIES FOR COORD PURPOSES. DAYSHIFT CAN ADD ONTO THIS AREA IF NEC
LATER TODAY.

FLOW DOES SEEM TO TURN A BIT FROM WEAK SW TO WEAK W TODAY SO
HOPEFULLY THAT CAN LIMIT TSRA ACTVTY SOMEWHAT. WILL HAVE POPS AS
HIGH LIKLY TODAY INSTD OF THE CATGRCL THAT WE HAD YESTRDY.

SPC CAME OUT WITH ANOTHER SLGHT RISK DAY FOR US TODAY...AGAIN NOT
MUCH CHG FROM THE PAST FEW. INSTAB AGAIN PREVALENT WITH LIS AROUND
-2 TO -4. NOT MUCH IN THE WAY OF HELCTY. ANY SVR THREAT SHOULD BE
PRIMRLY DMG WINDS AND POSBLY SOME HAIL.

COLD FRONT WILL EBB ACROSS THE AREA OVERNGHT WITH WINDS GOING FROM
WEAK WSW TO NW AND EVNTLLY N BY EARLY SUN MORN.

WENT WITH HIGHS A DEGREE WARMER THAN YESTRDY WITH HIGHS GENRLLY IN
THE MID 80S.

STRONG

.LONG TERM (SUNDAY THROUGH FRIDAY)...
WATER VAPOR LOOP SHOWS UPPER LOW NORTHEAST OF THE HUDSON BAY...WITH
SHEARING SHORTWAVES LOCATED ACROSS THE UPPER GREAT LAKES AND THE
OHIO VALLEY. ANOTHER SHORTWAVE IS SEEN DROPPING SOUTHEAST OVER THE
HUDSON BAY. AT THE SURFACE...A NEARLY STATIONARY BOUNDARY LIES
BETWEEN A LOW PRESSURE SYSTEM IN SOUTHWEST INDIANA NORTHEAST INTO
THE EASTERN GREAT LAKES.

SHORTWAVE OVER THE HUDSON BAY WILL SHEAR AWAY SOME ENERGY FROM THE
UPPER GREAT LAKES SHORTWAVE. THIS STRONGER WAVE WILL THEN CONTINUE
SOUTHEAST AND KICK OUT THE UPPER LOW...ALLOWING UPPER LEVEL RIDGING
TO DEVELOP IN ONTARIO AND QUEBEC IN ITS WAKE SUNDAY. THIS PROCESS
WILL HELP THE STALLED BOUNDARY GRADUALLY WORK SOUTH INTO THE CWA
SUNDAY AND MONDAY.

DONT BUY THE MODELS BRINGING IN STRONG RIDGING FROM THE NORTHEAST
DURING THE EARLY PORTION OF THE WEEK. MODEL UPPER AIR PATTERNS SHOW
A BROAD SOUTHWEST TO NORTHEAST ORIENTED TROUGH DOMINATING THE
CENTRAL PORTION OF THE COUNTRY. ETA/GFS/UKMET/CANADIAN/EUROPEAN ALSO
AGREE THAT REMNANTS OF SHEARED OUT SHORTWAVE OVER THE UPPER MIDWEST
WORKS SOUTHEAST AND REINFORCES TROUGH. THIS UPPER AIR PATTERN
SUGGESTS THAT THE FRONTAL BOUNDARY STALLS NEAR THE SOUTHERN PORTION
OF THE CWA...AND MAY EVEN RETURN NORTH WEDNESDAY AS THE SHORTWAVE
REINFORCES THE UPPER TROUGH. BASED ON THE AGREEMENT OF THE UPPER AIR
PATTERN WITH EACH MODEL...HAVE DECIDED TO INTRODUCE CHANCE POPS INTO
FORECAST SUNDAY...MONDAY...AND WEDNESDAY. WILL KEEP TUESDAY DRY FOR
NOW SINCE I THINK THIS IS OUR BEST CHANCE FOR A DRY DAY.

NEXT WEAK FRONT APPROACHES AREA FROM NORTHWEST THURSDAY. THIS SYSTEM
DOESNT LOOK LIKE A PATTERN CHANGER. INSTEAD...GFS ENSEMBLES SHOW A
SIMILAR PATTERN WITH THE NEXT SYSTEM. MID LEVEL FLOW REMAINS IN
CANADA...WHICH SHEARS THE SYSTEM NORTHEAST...STALLING THE SURFACE
BOUNDARY IN THE MID ATLANTIC THROUGH AT LEAST THE END OF THE WORK
WEEK.

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ003>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ026>031...VAZ038>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 14, 9:40 AM EST, 4 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS
AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND TORRENTIAL DOWNPOURS. A FLOOD WATCH REMAINS IN
EFFECT UNTIL MIDNIGHT FOR MOST OF THE REGION EXCEPT LOWER SOUTHERN
MARYLAND AND THE NORTHERN PIEDMONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Special weather statement, Jun 14, 9:31 AM EST, 4 hours 29 minutes before
DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ050>053-055-150200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 AM EDT SAT JUN 14 2003

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY...

A WARM AND HUMID AIRMASS WILL ONCE AGAIN SUPPORT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS. IN ADDITION...THESE THUNDERSTORMS WILL
HAVE VERY HEAVY DOWNPOURS...CREATING LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND POSSIBLE WARNINGS LATER TODAY.

ROSA
Special weather statement, Jun 14, 11:29 AM EST, 2 hours 31 minutes before
MDZ002-WVZ050-141730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ALONG THE POTOMAC RIVER...

AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF NORTH BRANCH...MOVING SOUTHEAST AT 20 MPH. THIS
STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...SMALL HAIL
AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF PATTERSON
CREEK...WAGONER...AND TOWN CREEK WILL BE AFFECTED BY THESE STORMS
THROUGH 130 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jun 14, 12:39 PM EST, 1 hour 21 minutes before
WVZ052-141845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORM MOVING INTO BERKELEY COUNTY...

AT 139 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JONES SPRINGS...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
INWOOD AND MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 245 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

MANNING
Special weather statement, Jun 14, 12:58 PM EST, 1 hour 2 minutes before
WVZ053-141845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORM MOVING INTO JEFFERSON COUNTY...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF KEARNEYSVILLE...MOVING SOUTHEAST AT 35 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING TORRENTIAL SMALL HAIL AND WIND GUSTS TO
50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED
BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
June 14, 2:00 PM EST
Where
Fauquier County, Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Prince William

When
June 14, 2:55 PM EST
Where
Prince William County, Woodbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.700, -77.217

Trees and power lines were downed.

Heavy Rain, Loudoun

When
June 14, 3:00 PM EST to 6:00 PM EST
Where
Loudoun County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.783, -77.083

Heavy Rain, Spotsylvania

When
June 14, 3:00 PM EST to 7:00 PM EST
Where
Spotsylvania County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fairfax

When
June 14, 3:09 PM EST
Where
Fairfax County, Groveton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.450, -78.300

A tree was downed onto a house.

Thunderstorm Wind, Fairfax

When
June 14, 3:11 PM EST
Where
Fairfax County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.383, -78.267

A tree fell onto a house.

Thunderstorm Wind, Fairfax

When
June 14, 3:15 PM EST
Where
Fairfax County, Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.783, -77.183

Trees were uprooted on Telegraph Road near the Beltway.

Flash Flood, Fairfax

When
June 14, 3:15 PM EST to 5:00 PM EST
Where
Fairfax County, Countywide
Reported by
NEWSPAPER
Coordinates
38.217, -78.233

Fairfax County Parkway was washed out.

Thunderstorm Wind, Fairfax

When
June 14, 3:15 PM EST
Where
Fairfax County, Lorton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Trees were downed onto wires.

Flash Flood, Stafford

When
June 14, 5:00 PM EST to 6:00 PM EST
Where
Stafford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -77.067

Some roads were closed by flooding.

Thunderstorm Wind, Madison

When
June 14, 6:07 PM EST
Where
Madison County, Banco
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Madison

When
June 14, 6:49 PM EST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
38.650, -77.250

Trees were downed in the Malvern of Madison subdivision.

Thunderstorm Wind, Orange

When
June 14, 7:00 PM EST
Where
Orange County, Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -77.683

A tree was downed onto Route 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373652, 5370119, 5370116, 5370118, 5373653, 5373654, 5370117, 5373655, 5373656, 5373657, 5373658, 5373659, 5370115.